What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 14, 1:27 PM CST, 58 minutes earlier.
Area forecast discussion, Jul 14, 1:27 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
227 PM CDT Fri Jul 14 2023
.DISCUSSION...(This evening through Friday)
Issued at 226 PM CDT Fri Jul 14 2023
Key Messages:
- Scattered showers and thunderstorms this afternoon and evening,
low chance for severe storms.
- Air quality issues continue through tomorrow before slowly
improving this weekend.
- Long term forecast shows no significant precipitation chances,
with more hit or miss storm chances by the middle of next week.
Discussion... Afternoon radar imagery shows a few showers and weak
storms within the MPX CWA, most notably a bit of lightning stemming
from a storm in Yellow Medicine Co moving towards Redwood and
Renville. Further hit or miss weaker storms are possible, with
afternoon CAMS showing some potential organization into a weak line
moving along the I-94 corridor beginning near St. Cloud and into the
metro this evening. The CAMS seems to be latching onto the region
where satellite imagery shows better clearing, with high clouds and
cirrus from decaying convection over much of southern Minnesota with
hazy skies due to wildfire smoke north of I-94. This wildfire smoke
will be present across the area this afternoon and evening, with any
storms that move through being the only reprieve from what is an
active air quality issue day. Forecast soundings from the HRRR/RAP
show limited instability to work with even in areas that are seeing
relatively clear skies, with under 1000 J/KG MLCAPE and moderately
dry lower atmosphere with a classic inverted V sounding profile below
900mb. Lapse rates are strongest in the lower to mid levels, and by
the time we would access our instability our lapse rates range from
6-7.5 C/KM, thus some isolated hail would be possible from any storms
today. Compared to yesterday, we are not expecting storms to be as
widespread or strong, with mainly weak storms that could produce some
pea to penny sized hail being the worst case. Temperatures as of 2pm
sit in the low to mid 80s for most, with some upper 80s to near 90
in the northern metro where there has been better clearing throughout
the day, compared to mid 70s in southern Minnesota where the better
cloud cover has remained.
Our upper level pattern continues to favor an upper level cut off
low in central Canada which will allow for continued smoke to filter
towards the area. Hazy skies are expected to persist through most of
Saturday, with air quality and smoke beginning to filter away from
the area by Sunday as surface winds increase and mix more of the
smoke out of the region. Another afternoon of very sporadic and weak
storm chances will be present tomorrow, with limited activity for a
few days afterwards as the upper level cut off low brings surface
high pressure and large scale subsidence to the upper midwest.
Weekend activities will mainly be hampered by the smoke and breezy
winds more than storms, with a few beautiful mid summer days early
next week with highs in the upper 70s to low 80s and sunny skies.
The later in the week we get, the more the GEFS/EPS want to
reintroduce chances for showers and storms, which appears to closely
mirror climatology which is about 30% any given day in July rather
than being legitimate chances for storms. With so much spread still
any given day past Wednesday, for now we would expect a continued
dry pattern with a few locations getting lucky and seeing isolated
storms, at least until the larger scale pattern improves.
Temperatures do look to trend a bit warmer as well, with mid to
upper 80s possible by Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1226 PM CDT Fri Jul 14 2023
A few showers are ongoing across southern MN, but have avoided all
TAF sites. Additional scattered showers and storms could fire this
afternoon area wide, with the best chance over WI. Due to low
coverage, left TS out of all TAFs except EAU which stands the best
chance by early evening. Visibilities are slowly deteriorating across
the Dakotas with the invasion of smoke. There could be some
visibility reductions from northwest to southeast later this
afternoon and tonight. Kept all in the VFR category for now, but
there could be periods of MVFR vis toward the second half of the
forecast period.
KMSP...There is a low chance for TS this afternoon (~30%). A Prob30
would be the best option in this scenario. Without that route, kept
TS out of the TAF for now and will continue to watch convective
trends during the next few hours and amend as needed.
/OUTLOOK FOR KMSP/
SUN...VFR. Wind W 10-20G30 kts.
MON...VFR. Wind NW 10-15 kts.
TUE...VFR. Wind SE 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...TDH
AVIATION...Borghoff
Hazardous weather outlook, Jul 14, 1:37 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
237 PM CDT Fri Jul 14 2023
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
237 PM CDT Fri Jul 14 2023
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
Scattered thunderstorms are expected this evening, especially
across southern and eastern Minnesota into Wisconsin. A few may
be strong with small hail and gusty winds.
Canadian wildfire smoke will move into the region tonight,
causing degraded air quality and reduced visibility. An Air
Quality Alert is in effect.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Canadian wildfire smoke will remain in place through Saturday
then begin to dissipate Saturday night. An Air Quality Alert is in
effect through Saturday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this evening.
Borghoff
In the hours before
Local storm report, Jul 14, 9:56 AM CST, 4 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1056 AM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Hail 2 N Dassel 45.11N 94.31W
07/13/2023 M1.75 inch Meeker MN Public
Late LSR - Golf ball sized hail 2 miles
north of Dassel, MN via social media. Time
estimated by radar.
&&
RMDLocal storm report, Jul 14, 12:05 PM CST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
105 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Hail Belgrade 45.45N 95.01W
07/13/2023 M3.25 inch Stearns MN Public
Correction to previous LSR based on photo
evidence.
&&
RMDLocal storm report, Jul 14, 12:23 PM CST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
123 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Funnel Cloud 1 SSW Becker 45.37N 93.88W
07/13/2023 Sherburne MN Storm Chaser
Late LSR - Storm Chaser reported a brief
funnel cloud approximately 1 mile SW of
Becker, MN. Photo provided via social media.
&&
RMDSpecial weather statement, Jul 14, 1:32 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
232 PM CDT Fri Jul 14 2023
MNZ064-065-073-142000-
Yellow Medicine MN-Renville MN-Redwood MN-
232 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of north central
Redwood, east central Yellow Medicine and west central Renville
Counties through 300 PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Echo, or 14 miles northwest of Redwood Falls, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Redwood Falls.
This includes the following highways...
U.S. Highway 212 between mile markers 76 and 77.
U.S. Highway 71 between mile markers 73 and 75, and between mile
markers 96 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4464 9546 4473 9546 4478 9498 4449 9509
TIME...MOT...LOC 1931Z 280DEG 24KT 4466 9536
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
TDHSpecial weather statement, Jul 14, 2:11 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
311 PM CDT Fri Jul 14 2023
MNZ065-073-074-142045-
Brown MN-Renville MN-Redwood MN-
311 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northeastern
Redwood, north central Brown and southeastern Renville Counties
through 345 PM CDT...
At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morton, or 6 miles east of Redwood Falls, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Franklin around 320 PM CDT.
Other locations in the path of this storm include Fairfax.
This includes U.S. Highway 71 between mile markers 82 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4455 9513 4464 9511 4462 9463 4460 9463
4445 9469 4446 9478 4443 9470 4437 9472
TIME...MOT...LOC 2011Z 290DEG 27KT 4456 9498
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDHLocal storm report, Jul 14, 2:23 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
323 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM Hail Boyd 44.85N 95.90W
07/14/2023 E0.50 inch Lac qui Parle MN Law Enforcement
&&
MED